Mississippi, 2008

Flash Flood and Hail in Mississippi, March 29 to 30, 2008

March 29 to 30, 2008 · NWS JAN · 3 events in 3 counties and zones

The airmass across the region for late March was more representative of late May as storms developed during the heat of the day and moved slowly. A couple storms became severe producing hail with others producing locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The airmass across the region for late March was more representative of late May as storms developed during the heat of the day and moved slowly. A couple storms became severe producing hail with others producing locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 10:40 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 29, 10:40 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT MAR 29 2008

.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS THE STALLED
FRONTAL BOUNDARY SOUTH OF NATCHEZ BUT STRETCHING TO JUST NORTH OF
JACKSON AND NORTH OF MERIDIAN. TEMPERATURES ALONG AND SOUTH OF THE
FRONT WERE RUNNING IN THE 70S WHILE MID TO LOWER 60S WERE NOTED
NORTH OF THE BOUNDARY. GREENVILLE AND GOLDEN TRIANGLE WERE STILL
REPORTING TEMPERATURES IN THE MID 50S AT 11 AM WHILE HATTIESBURG IS
IN THE UPPER 70S. HAVE ADJUSTED TEMP CURVES AND MAX TEMPERATURE
FORECAST SEVERAL DEGREES COOLER IN THE WEST AS WAA WILL BE A LITTLE
SLOWER AND CURRENT CLOUDS AND RAIN WILL HINDER INSOLATION THROUGH
THE AFTERNOON. SATELLITE IMAGERY/RUC ANALYSIS HAS A SHORTWAVE OVER
THE WESTERN PORTIONS OF THE CWA. A DISTINCT CYCLONIC CIRCULATION CAN
BE SEEN OVER SW MISSISSIPPI VIA REGIONAL RADAR IMAGERY. WITH WAA
INCREASING FROM THE SW THIS AFTERNOON AND THE BOUNDARY LIFTING
NORTHWARD...EXPECT CONVECTION TO BEGIN INCREASING OVER THE NORTHEAST
HALF OF THE CWFA. A FEW STRONG THUNDERSTORMS ARE STILL EXPECTED AND
MAINLY IN VICINITY OF THE BOUNDARY. UPDATES HAVE BEEN POSTED.

&&

.AVIATION...MVFR TO IFR FLIGHT CATEGORIES HAVE HUNG ON A LITTLE
LONGER THAN EXPECTED THIS MORNING. IFR CEILINGS WILL CONTINUE IN THE
NORTHWEST THROUGH 19Z BEFORE IMPROVING TO MVFR CONDITIONS. MVFR
CONDITIONS ARE EXPECTED TO PREVAIL REMAINDER OF AREA THROUGH 20Z
BEFORE CEILINGS RISE ABOVE 3000FT. AN AREA OF RAIN OVER THE
SOUTHWEST WILL SPREAD EAST THROUGH THE AFTERNOON. ALTHOUGH NO
THUNDERSTORMS HAVE DEVELOPED THIS MORNING...ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE THIS AFTERNOON OVER THE WHOLE AREA. THIS
ACTIVITY WILL MAINLY BE DRIVEN BY DAYTIME HEATING...SO IT SHOULD
DIE OFF BY THE EVENING HOURS. PATCHY FOG WILL AGAIN BE POSSIBLE
TONIGHT...WHICH COULD BRING MVFR FLIGHT CATEGORIES BACK TO THE AREA
FOR THE END OF THE FORECAST PERIOD.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Mar 29, 3:14 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
414 AM CDT SAT MAR 29 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
414 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE SCATTERED ACROSS THE NORTHERN HALF OF THE
AREA BETWEEN LATE MORNING AND MID AFTERNOON BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Special weather statement, Mar 29, 1:14 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT SAT MAR 29 2008

MSZ072-073-292015-
LAMAR MS-MARION MS-
214 PM CDT SAT MAR 29 2008

...STRONG STORMS MOVING ACROSS MARION AND LAMAR COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM HOLLY SPRINGS TO 3
MILES SOUTH OF PINEBUR AT 214 PM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN LAMAR AND MARION COUNTIES...INCLUDING THE CITIES OF
COLUMBIA...KOKOMO...SANDY HOOK AND WEST HATTIESBURG...SHOULD MONITOR
THESE STORMS CLOSELY.

AEC
Special weather statement, Mar 29, 1:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT SAT MAR 29 2008

MSZ074-292055-
FORREST MS-
257 PM CDT SAT MAR 29 2008

...CLUSTER OF STRONG STORMS MOVING INTO FORREST COUNTY AND WILL
AFFECT THE HATTIESBURG AREA...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES WEST OF
RAWLS SPRINGS TO 10 MILES NORTHWEST OF ROCK HILL AT 255 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND
PETAL...SHOULD MONITOR THESE STORMS CLOSELY.

AEC
Special weather statement, Mar 29, 2:22 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SAT MAR 29 2008

MSZ073-292105-
LAMAR MS-
322 PM CDT SAT MAR 29 2008

...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN LAMAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF BAXTERVILLE AT 322 PM
CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

WILKINSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Lamar

When
March 29, 2:37 PM CST to 2:40 PM CST
Where
Lamar County, 1.38 mi S of Baxterville to 3.88 mi NW of Lumbertn Bass Mem Ar
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
31.060, -89.600

Dime to quarter sized hail fell just south of Baxterville. A few vehicles were dented by the hail.

Flash Flood, Grenada

When
March 30, 3:50 PM CST to 5:00 PM CST
Where
Grenada County, 1.82 mi WNW of Tie Plant to 0.79 mi S of Futheyville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.744, -89.827

Locally heavy rain caused 10 to 12 streets to flood around Grenada. Some areas, where creeks crossed roads, had water deep enough where boats were needed.

Hail, Montgomery

When
March 30, 4:28 PM CST to 4:39 PM CST
Where
Montgomery County, 2.8 mi WSW of Sawyer to 3 mi NE of Winona
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.508, -89.766

Nickel to quarter sized hail fell just north of Winona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91043, 91113, 91129.